Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 27, 2020, 9:03 PM CDT for Henry County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 9:03 PM CDT (02:03 UTC)
- Expired
- Mar 27, 2020, 9:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 9:15 PM CDT | HAIL 0.7 | 6 Ssw Tightwad, MO | HAIL COVERED ABOUT 50% OF THE GROUND BEFORE MELTING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted.
319
WUUS53 KEAX 280203
SVREAX
MOC083-280230-
/O.NEW.KEAX.SV.W.0016.200328T0203Z-200328T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
903 PM CDT Fri Mar 27 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Henry County in west central Missouri...
* Until 930 PM CDT.
* At 902 PM CDT, a severe thunderstorm was located near Lowry City,
or 13 miles south of Clinton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brownington, Tightwad and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9379 3821 9381 3833 9352 3831 9351
3830 9352 3827 9352 3821 9353 3822 9356
3822 9357 3820 9356
TIME...MOT...LOC 0202Z 237DEG 45KT 3819 9369
HAIL...1.00IN
WIND...60MPH
$$
Blair1 follow-up statement
472
WWUS53 KEAX 280225
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
925 PM CDT Fri Mar 27 2020
MOC083-280234-
/O.EXP.KEAX.SV.W.0016.000000T0000Z-200328T0230Z/
Henry MO-
925 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3820 9379 3821 9381 3833 9352 3831 9351
3830 9352 3827 9352 3821 9353 3822 9356
3822 9357 3820 9356
TIME...MOT...LOC 0224Z 237DEG 45KT 3834 9341
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:42 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 27, 6:42 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 642 PM CDT Fri Mar 27 2020 .Discussion... Issued at 231 PM CDT FRI MAR 27 2020 The forecast focus is for potential severe thunderstorms tonight through Saturday. Then gusty winds on Saturday and Sunday. Key Messages... 1. Another round of strong to severe thunderstorms expected from Friday evening through Saturday morning large hail, damaging winds, and an isolated tornado are possible across much of the area. Localized heavy rain may lead to isolated flash flooding. Most storms will come after dark so pay close attention to warnings and take necessary precautions especially with threat of isolated tornadoes. 3. Strong winds behind cold front on Saturday through Sunday morning. Discussion... At the surface a quasi-stationary frontal system is draped across southern Kansas into Missouri just south of the Missouri River. The upper levels feature a low over the SW US and broad ridging across the Midwest with southwesterly flow over the Plains. The upper level system will push out of the Rockies tonight. Surface low pressure will develop in SW Kansas and move northeast overnight into Saturday. A warm front will exist just south of Metro area and near the Missouri River while a dryline will form tonight in southcentral Kansas. The atmosphere will be capped through the afternoon and early evening, however a low level jet of over 50 knots will develop over SW Kansas and central Missouri with elevated convection developing south of Metro area and near the Missouri River around 10 PM to midnight. Main concern with this elevated convection is large hail up to the size of golf balls (1.75"). As surface low moves northeast overnight and tomorrow morning and upper level trof gets closer to area a few storms may form along dryline in southcentral Kansas and move northeast with MUCAPE near 2000 J/kg and effective shear of 60-70 knots and some low level helicity especially closer to warm front as winds back. Any storms that form will likely be discrete supercells with large hail, damaging winds and an isolated tornado possible. There is uncertainty on how much storms will form on dryline as various hi-res models showing nearly nothing to scattered storms. As the dryline progesses east Saturday morning overnight storms will move north and east of area, while additional storms may redevelop along dryline near or just to the east of the Metro area by late morning to mid-day and quickly move east these storms may be strong to severe with MLCAPE near 2000 and effective shear 60-80 knots with hail and damaging wind the primary threat, but an isolated tornado is still possible. Behind dryline strong southwesterly flow develops by midday Saturday with winds 40-45 mph, wind advisories may be needed. Winds will turn westerly Saturday night and will continue to be gusty. Sunday and Monday will be dry with temperatures above normal in the 60s. Next chance of precipitation is Monday evening as the next low pressure system approaches. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 642 PM CDT FRI MAR 27 2020 The difference between VFR and IFR/LIFR is right along the KS and MO Rivers. This line will generally remain along these rivers for the next few hours, then LIFR ceilings will move south reaching the I-70 corridor around 05Z. The lower ceilings and visibilities will stick around through mid to late morning. It is tough to pinpoint where exactly storms will develop tonight. The best chance is in our far southern counties initially, with storm chances increasing further north closer to 05Z as the warm front moves north. Another increased chance for storms then comes around sunrise as another LLJ max moves into the area. Then the surface low and warm front will start lifting north in the late morning, improving conditions as it does so. By 17Z, much of the area should be VFR. The surface low will strengthen as it moves through the area, making it for a windy afternoon. Southwesterly winds should be sustained between 20-25 kts with gusts between 30-40 kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Christensen Aviation...Atkins
Hazardous weather outlook, Mar 27, 5:32 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 532 AM CDT Fri Mar 27 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 532 AM CDT Fri Mar 27 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are possible again tonight after 9-10PM. Large hail will be the main threat, but damaging winds and a brief tornado are possible south of HWY 50. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms are possible Saturday afternoon over northern and eastern Missouri. The main threats would be large hail and damaging winds, but an isolated tornado can not be ruled out at this point. No hazardous weather is expected Sunday through Monday with light to moderate rain pushing back into the region Tuesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 27, 8:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 PM CDT Fri Mar 27 2020
MOZ054-280230-
Henry MO-
853 PM CDT Fri Mar 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
930 PM CDT...
At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowry City, or 17 miles south of Clinton, moving northeast at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Coal, Brownington, Tightwad and Truman Lake.
LAT...LON 3820 9379 3821 9382 3840 9352 3821 9353
3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 0152Z 237DEG 45KT 3813 9382
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:53 PM CDT | Special Weather Statement | EAX | Henry | 37 min |
| Mar 28, 12:52 AM CDT | Special Weather Statement | EAX | Atchison | 38 min |
| Mar 28, 2:07 AM CDT | Dense Fog Advisory | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Gentry and 11 more | 7 hr |
| Mar 28, 2:13 AM CDT | Special Weather Statement | EAX | Atchison | 47 min |
| Mar 28, 4:10 AM CDT | Wind Advisory | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 29 more | 25 hr |
| Mar 28, 6:36 AM CDT | Special Weather Statement | EAX | Bates | 39 min |
| Mar 28, 6:53 AM CDT | Special Weather Statement | EAX | Lafayette | 52 min |
| Mar 28, 7:10 AM CDT | Special Weather Statement | EAX | Johnson | 50 min |
| Mar 28, 7:15 AM CDT | Special Weather Statement | EAX | Henry | 45 min |
| Mar 28, 7:37 AM CDT | Special Weather Statement | EAX | Carroll, Lafayette, Saline | 53 min |
| Mar 28, 8:06 AM CDT | Special Weather Statement | EAX | Chariton, Howard, Randolph, Saline | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.